Alert archive / Minnesota / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 18, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at May 14, 2003, 2:59 PM CDT for Mower County, Minnesota. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 14, 2003, 2:59 PM CDT (19:59 UTC)
- Expired
- May 14, 2003, 4:00 PM CDT
- In force
- 61 min
- Issued by
- NWS La Crosse, WI
- Area
- Counties, with a storm outline in the text
County Mower County, MN
The radar
The La Crosse radar (KARX), 144 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.0 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 579 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
713 WUUS53 KARX 141959 SVRARX MNC099-142100- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 258 PM CDT WED MAY 14 2003 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MOWER COUNTY IN SOUTHEAST MINNESOTA * UNTIL 400 PM CDT * AT 258 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE THUNDERSTORM 4 MILES SOUTH OF VARCO...OR ABOUT 8 MILES SOUTH OF AUSTIN...MOVING NORTHEAST AT 10 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE... NEAR VARCO AT 315 PM CDT... NEAR AUSTIN...AND MAPLEVIEW AT 335 PM CDT... NEAR RAMSEY AT 345 PM CDT... NEAR LANSING AT 355 PM CDT... NEAR BROWNSDALE...AND MAYVILLE AT 400 PM CDT... LARGE DESTRUCTIVE HAIL IS THE MAIN THREAT WITH THESE STORMS. FOR YOUR PROTECTION...SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. THESE STORMS HAVE A HISTORY OF PRODUCING HAIL UP TO THE SIZE OF GOLFBALLS. LAT...LON 4357 9308 4349 9297 4371 9270 4382 9296 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 1:55 PM CDT, 1 hour 4 minutes earlier.
Area forecast discussion, May 14, 1:55 PM CDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 155 PM CDT WED MAY 14 2003 FORECAST CONCERNS CENTER AROUND UPPER LOW AND RESIDUAL PRECIPITATION TONIGHT. 14/18Z SURFACE MAP HAS STACKED 1007MB SURFACE LOW OVER SOUTHWEST CORNER OF MN MOVING SOUTHEAST. RADAR AND SATELLITE SHOWING BAND OF THUNDERSTORMS DEVELOPING ON EAST EDGE SURFACE VORTICITY AXIS. REPORTS OF SOME HAIL AND BRIEF SPIN-UPS ASSOCIATED WITH THESE STORMS. 14/12Z ETA/GFS RUNS INITIALIZED FAIRY WELL WITH NO MAJOR DIFFERENCES NOTED ALOFT OR AT THE SURFACE. FOR TONIGHT...UPPER LOW AND ASSOCIATED COLD POOL SHRA/TS ACTIVITY WILL CONTINUE TO PINWHEEL SOUTHEAST TONIGHT BEFORE OPENING UP INTO A BROAD CYCLONIC CIRCULATION OVERHEAD BY THURSDAY MORNING. SHOWERS AND T-STORMS WILL END FROM NORTH TO SOUTH ACROSS THE AREA WITH SOUTHEAST TREK OF UPPER LOW. LOOKS LIKE FAR SOUTHWEST WI AND NE IA MAY SEE SOME SHOWERS LINGERING TIL MORNING. ETA RH FIELDS DO SHOW A GRADUAL DECREASE IN CLOUDS MAINLY ACROSS CLARK AND TAYLOR COUNTIES WITH THE REST OF THE AREA REMAINING MOSTLY CLOUDY. BROAD CYCLONIC FLOW AND ASSOCIATED COLD POOL LINGERS OVERHEAD THURSDAY WITH H8-H5 LAPSE RATES REACHING 6-7C/KM BY AFTERNOON. RATHER WEAK CAPE OF 100-200 J/KG OVER MUCH OF THE AREA ALONG WITH A WEAK LOBE OF H5-H3 PVA ROTATING SOUTHEAST ACROSS THE AREA. WILL MENTION A SLIGHT CHANCE OF SHRA ACROSS THE ENTIRE AREA BASED ON THIS. SKIES GO PARTLY CLOUDY THURSDAY NIGHT AS UPPER AND SURFACE RIDGE BUILDS ACROSS AREA. DROPPED LOWS A COUPLE DEGREES BASED ON CLEARING SKIES AND LIGHT WINDS. UPPER RIDGE CONTINUES TO BUILD OVER AREA ON FRIDAY. SOME INCREASE IN MID/HIGH CLOUDS OVER THE WESTERN FORECAST AREA TROUGH FRIDAY NIGHT IN RETURN FLOW ON BACKSIDE OF SURFACE HIGH. ON SATURDAY...COLD FRONT FROM LOW OVER MANITOBA BRUSHES NORTHERN CWA DURING THE AFTERNOON HOURS. ETA SHOWING ENOUGH H8 MOISTURE TRANSPORT AND ISENTROPIC UPGLIDE TO WARRANT AT LEAST A SMALL CHANCE OF SHRA/TS ACROSS NORTHERN TIER OF THE FORECAST AREA. FOR SUNDAY THROUGH WEDNESDAY: SPLIT FLOW REGIME TRANSITIONS TO PHASED FLOW BY MONDAY. ECMWF AND GFS BOTH SHOWING STACKED LOW PASSING WELL SOUTH OF OUR AREA SUNDAY THROUGH EARLY MONDAY. UPPER RIDGE HOLDS OVER OUR AREA THROUGH MONDAY BEFORE NEXT CANADIAN/NORTHERN PLAINS SYSTEM AFFECTS THE AREA BY TUESDAY. BELIEVE SLOWER GFS A LITTLE MORE REASONABLE THAN ECMWF IN SPEED OF SYSTEM GIVEN STRENGTH/AMPLITUDE OF HIGH PRESSURE RIDGE. FLAT UPPER ZONAL FLOW WITH SURFACE RIDGE BUILDS IN ON WEDNESDAY FOR TRANQUIL CONDITIONS. .LSE...WATCHES/WARNINGS/ADVISORIES...NONE. DAS
Hazardous weather outlook, May 14, 1:10 PM CDT, 1 hour 49 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-151100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 110 PM CDT WED MAY 14 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...CENTRAL AND SOUTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT A WEAK FRONTAL BOUNDARY EXTENDS FROM A LOW ACROSS SOUTHWEST MINNESOTA...TO ANOTHER LOW IN EASTERN IOWA. THUNDERSTORMS HAVE DEVELOPED ALONG THIS BOUNDARY ACROSS SOUTHERN MINNESOTA AND INTO FAR NORTH CENTRAL IOWA. A FEW OF THE STORMS MAY BECOME SEVERE WITH LARGE HAIL. STORMS NEAR THE BOUNDARY MAY ALSO SPIN UP A WEAK SHORT LIVED TORNADO. THE MAIN THREAT FOR THE SEVERE WEATHER WILL BE TO THE WEST OF A GUTTENBERG IOWA...TO ROCHESTER MINNESOTA LINE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... LIMITED SPOTTER ACTIVATION MAY BE NEEDED THROUGH EARLY EVENING ACROSS SOUTHEAST MINNESOTA AND NORTHEAST IOWA. RABERDING
In the hours before
Special weather statement, May 14, 1:28 PM CDT, 1 hour 31 minutes before
IAZ008>010-018-019-029-030-MNZ079-086>088-094>096-WIZ054-061-142200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 128 PM CDT WED MAY 14 2003 ...FUNNELS AND BRIEF TORNADOES POSSIBLE THIS AFTERNOON... THUNDERSTORMS WERE DEVELOPING OVER SOUTH CENTRAL MINNESOTA EARLY THIS AFTERNOON. THESE THUNDERSTORMS WERE LOCATED ALONG A FRONT OR WIND SHIFT LINE EXTENDING FROM MANKATO MINNESOTA TO APPROXIMATELY MASON CITY IOWA. SOME REPORTS HAVE BEEN RECEIVED OF FUNNELS AND BRIEF TORNADOES WITH THE STORMS LOCATED ON THE FRONT....BUT MAINLY HAIL UP TO ONE INCH IN DIAMETER AND BRIEF HEAVY RAIN. OVER THE NEXT SEVERAL HOURS...THE FRONT WILL MOVE VERY SLOWLY EAST AND STALL IN SOUTHEAST MINNESOTA AND NORTHEAST IOWA. THE FRONT WILL BE LOCATED ALONG A LINE FROM ALBERT LEA TO WATERLOO IOWA BY 6 PM. THIS FRONT HAS A SHARP WIND SHIFT FROM EAST TO WEST AND FAVORS WEAKER AND SHORT-LIVED TORNADOES. THEREFORE...THOSE IN DODGE...MOWER...MITCHELL...FLOYD...AND CHICKASAW COUNTIES MAY SEE THIS ACTIVITY MOVE IN FROM THE WEST THROUGH THE AFTERNOON. THIS INCLUDES THE TOWNS OF DODGE CENTER...AUSTIN...OSAGE...CHARLES CITY...AND NEW HAMPTON. THESE TORNADOES ARE NOT TYPICALLY MAJOR AND LONG-LIVED...LASTING ONLY A FEW MINUTES. THEY TYPICALLY DO VERY LITTLE DAMAGE. HOWEVER...STAY ABREAST OF CHANGING WEATHER CONDITIONS AND YOUR FAVORITE MEDIA SOURCE FOR FURTHER UPDATES. BAUMGARDT
Nearby
Severe Thunderstorm Warnings in Minnesota, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.